Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 57, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2017, 8:26 PM CDT for McPherson County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2017, 8:26 PM CDT (01:26 UTC)
- Expired
- Apr 19, 2017, 8:47 PM CDT
- In force
- 21 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McPherson County, KS
The radar
The Wichita radar (KICT), 98 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.8
The text
As transmitted.
160
WUUS53 KICT 200126
SVRICT
KSC113-200230-
/O.NEW.KICT.SV.W.0057.170420T0126Z-170420T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
826 PM CDT WED APR 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern McPherson County in central Kansas...
* Until 930 PM CDT
* At 825 PM CDT, a severe thunderstorm was located over Lindsborg,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lindsborg, Marquette and Roxbury.
This includes Interstate 135 between Mile Markers 64 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9737 3839 9737 3843 9791 3861 9792
TIME...MOT...LOC 0125Z 285DEG 19KT 3856 9771
HAIL...1.00IN
WIND...60MPH
$$
METZGER1 follow-up statement
932
WWUS53 KICT 200147
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
847 PM CDT WED APR 19 2017
KSC113-200157-
/O.CAN.KICT.SV.W.0057.000000T0000Z-170420T0230Z/
McPherson KS-
847 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCPHERSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3861 9737 3839 9737 3843 9791 3861 9792
TIME...MOT...LOC 0145Z 285DEG 19KT 3853 9755
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:14 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 19, 7:14 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 714 PM CDT Wed Apr 19 2017 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Saturday night) Issued at 303 PM CDT Wed Apr 19 2017 Expecting thunderstorms to develop rapidly along the cold front around 5pm for Central Kansas, as it continues to move southward and cooler mid-level air approaches from the west to weaken the cap. Severe weather is likely with upper level jet winds now spreading east overtop the unstable airmass which will boost wind shear values. This combined with very steep mid-level lapse rates could result in large hail greater than 2 inches, as long storms can stay discrete long enough before they transition to a line and anvil seeding begins. Damaging winds will become the primary threat as the storms transition into a line. There is a small chance for a tornado to occur before sunset if a thunderstorm outflow boundary moves perpendicular to the frontal boundary and a strong updraft develops over that intersection of the two boundaries. Surface high pressure will build into the area on Thursday with rain showers tapering off across Southeast Kansas by Thursday afternoon. Daytime highs will be cooler than Wednesday and closer to seasonal averages. Meanwhile the next weather system is currently offshore from the Northwest coastline and will move southeast across the Rockies on Thursday night. Showers/embedded thunderstorms will spread northward from Oklahoma into Kansas ahead of this weather system for late Thursday night. The showers/storms look to become more numerous during the day on Friday/Friday night as low-level moisture transport increases ahead of deepening upper level PV wave, especially for locations south of highway 54. Some of those locations could see heavy rainfall at times with amounts of 1 to 3 inches possible, this combined with tonights and Thursday morning rainfall could push the one to three day totals into the 2-4 inch range with some locally higher amounts possible. Minor flooding and rises on rivers across Southeast Kansas are conceivable, therefore we will hoist a flood watch for late Thursday night-Friday night. The wind shear will be very strong ahead of the main PV wave Friday afternoon over Southeast Kansas but elevated instability is limited, however the strong upper level forcing ahead of the PV wave itself could still generate a few strong thunderstorms. Daytime temperatures will be cool and below normal on Friday as the surface front remains south of the area. The cool below normal temperatures will continue into Saturday as rain showers quickly dwindle over Southeast Kansas Saturday morning. .LONG TERM...(Sunday through Wednesday) Issued at 303 PM CDT Wed Apr 19 2017 Modest upper level riding will develop over the central plains on Sunday with a deep meridional trough digging across the Southeast states on Monday. This will sweep out all of remaining rich gulf moisture from the entire US and push it all the way into the southern areas of the Gulf of Mexico region. Therefore confidence is high that dry weather will prevail on Sunday into early next week before some recovery of moisture pushes back northward for Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 713 PM CDT Wed Apr 19 2017 Scattered thunderstorms, some of which will be strong/severe with large hail, damaging winds and heavy rainfall, will continue propagating southeast into south-central and eventually southeast Kansas this evening and overnight, along a southeastward moving cold front. Thinking the greatest threat for severe weather will be generally along/northwest of Flint Hills before midnight. Included TEMPO groups for +TSRA at Salina and Great Bend; imagine I'll eventually need to do the same at Hutchinson, Wichita and Chanute. Breezy north winds and clearing skies expected once the storms pass, prevailing through Thursday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 53 68 50 55 / 70 10 40 90 Hutchinson 51 68 48 53 / 70 0 20 80 Newton 51 67 48 54 / 70 10 20 80 ElDorado 53 68 50 55 / 70 20 30 90 Winfield-KWLD 55 67 51 56 / 70 20 50 90 Russell 47 70 47 54 / 30 0 10 70 Great Bend 48 70 47 52 / 40 0 20 80 Salina 49 69 48 55 / 60 0 10 70 McPherson 50 68 47 53 / 70 0 20 80 Coffeyville 58 66 53 60 / 60 60 70 90 Chanute 56 66 51 57 / 70 60 40 90 Iola 55 67 50 57 / 70 50 30 80 Parsons-KPPF 57 66 52 58 / 70 60 60 90 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from late Thursday night through Saturday morning for KSZ069-083-092>096-098>100. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...ADK
Hazardous weather outlook, Apr 19, 3:59 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 359 PM CDT Wed Apr 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 359 PM CDT Wed Apr 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong winds will continue through the late afternoon hours. Please see the latest wind advisory in effect. Thunderstorms will develop and affect central Kansas through the evening hours and then form a line of storms and continue to move southward. The greatest risk for severe storms is expected across central Kansas and portions of south central Kansas. The primary threats will be large hail around two inches and damaging winds to 70 mph. A brief tornado is also possible until sunset over central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another powerful storm system will affect the area Thursday night through Saturday. A few strong storms will be possible on Friday afternoon and evening, generally east of the Kansas turnpike. Excessive rainfall and minor lowland flooding is likely Friday and Friday night across much of the area, including significant rises on some rivers and creeks. See latest flood watch for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into the late evening hours across central Kansas today. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Apr 19, 7:05 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL ELLSWORTH 38.74N 98.23W
04/19/2017 E1.00 INCH ELLSWORTH KS LAW ENFORCEMENT
&&
CDJLocal storm report, Apr 19, 7:10 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 2 SW KANOPOLIS 38.69N 98.18W
04/19/2017 E1.25 INCH ELLSWORTH KS TRAINED SPOTTER
&&
RBLLocal storm report, Apr 19, 7:15 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL ELLSWORTH 38.74N 98.23W
04/19/2017 E1.25 INCH ELLSWORTH KS PUBLIC
&&
CDJLocal storm report, Apr 19, 7:21 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 NW KANOPOLIS 38.72N 98.17W
04/19/2017 E1.00 INCH ELLSWORTH KS TRAINED SPOTTER
&&
CDJLocal storm report, Apr 19, 7:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 2 NNE GREAT BEND 38.39N 98.79W
04/19/2017 E1.00 INCH BARTON KS TRAINED SPOTTER
&&
RBLLocal storm report, Apr 19, 7:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 2 E ELLINWOOD 38.36N 98.55W
04/19/2017 E1.00 INCH BARTON KS TRAINED SPOTTER
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 54 min |
| Apr 19, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Saline | 55 min |
| Apr 19, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 36 min |
| Apr 19, 7:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 57 min |
| Apr 19, 8:41 PM CDT | Special Weather Statement | ICT | Rice | 34 min |
| Apr 19, 8:48 PM CDT | Special Weather Statement | ICT | McPherson | 27 min |
| Apr 19, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 45 min |
| Apr 19, 9:23 PM CDT | Special Weather Statement | ICT | Marion | 37 min |
| Apr 19, 9:39 PM CDT | Special Weather Statement | ICT | Harvey | 36 min |
| Apr 19, 9:43 PM CDT | Special Weather Statement | ICT | Reno | 32 min |
| Apr 19, 10:24 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 51 min |
| Apr 19, 10:59 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 46 min |
| Apr 19, 11:43 PM CDT | Special Weather Statement | ICT | Harvey, Kingman, Sedgwick | 47 min |
| Apr 20, 12:04 AM CDT | Special Weather Statement | ICT | Butler | 26 min |
| Apr 20, 1:35 AM CDT | Special Weather Statement | ICT | Woodson | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.